Im a 26yr old male recently diagnosed with aids after being positive for about 2 years. I ve lost alot of weight almost 40lbs and i hate it. My doctor has me on truvada lexiva and norvir and after being on them for 2 weeks i can feel my body getting better but im concerned about my appearance... i purchased a whey protein called nlarge 2 which has 54grams of protein and is said to increase mass...oh and i bought a weight bench... im worried about getting fat on the back of my neck or stomach. Will the protein add to that if i take it? Thanks for your time.
What is your starting CD4 cell count?
Most people gain fat on HAART during the first few months, specially those who start with lower CD4 cells and weight deficits like yours.
I would not only use the weight bench but also try to do some aerobic exercise like brisk walking for at least 30 minutes 3-4 times a week, making sure you sweat. Wearing a pedometer to try to attain 10,000 steps a day is a great way to keep track of your activity level.
There has only been one study using whey protein in HIV. It was placebo controlled. It found no improvements in lean body mass compared to placebo, but a trend for higher CD4 cells in those taking whey. The reason for the lack of significant differences in lean body mass between placebo and the whey supplement was due to the fact that people compensated their whey intake by lowering their caloric intake during the day. So, as long as whey is a supplement but NOT a meal replacement, you may have some lean body mass gains with exercise. But be careful, since consuming a lot of calories while your immune system is getting better may predispose you to gaining more fat. I really think the key factors are to exercise frequently and to moderate your intake of sugars and junk food.
After 27 years, we really do not have any studies in HIV that follow people using different diets or exercise routines from the moment they start HAART to assess the impact on visceral fat or lean body mass gains. A observational cohort at Tufts University found that those who consumed more soluble fiber (fruits, oatmeal, vegetables) had a lower incidence of visceral fat gain after they started HAART. Those who exercised also seemed to have a lower incidence of fat gain.
I would closely watch LDL cholesterol and triglycerides if I was you. Triglycerides is the food for fat cells, so keep them in control with exercise and low sugar/simple carb intake. People taking boosted protease inhibitors like Lexiva may have a large increase in triglycerides.
One more thing: is there any particular reason why your doctor started you on boosted Lexiva plus Truvada as a starting regimen?